emergency medical care to Patients A and B,
both of whom were experiencing significant
behavioral outbursts after using “spice.”
During the same three-month time period,
the local trauma center anecdotally reported
an increase in excessively combative patients
due to drug use.
Due to the amounts of blood present on
scene, both an EMT and paramedic who
treated Patients A and B were reported as
potential bloodborne pathogen
exposures (blood to mouth, blood/
saliva to eye). Both tested positive
for hepatitis C and negative for HIV
and hepatitis B.
Synthetic cannabinoids are a mixture of psychoactive chemicals that
are sprayed onto plant materials and
then smoked. These materials are
sold in various retail outlets as herbal
products, under a variety of names
(e.g., synthetic marijuana, spice, K2,
black mamba and crazy clown). 1
In April 2015, the Centers for Disease Control (CDC) received notice of an increase in
telephone calls to U.S. poison centers related
to synthetic cannabinoid use. The National
Poison Data system tracks data collected from
telephone calls to U.S. poison centers.
From January–May 2015, there was a 229%
increase in calls related to synthetic cannabinoid use (n = 3.572) compared to the same
time period in 2014.1
According to the data, reported side effects
of spice included agitation, tachycardia, drowsiness or lethargy, vomiting and confusion. The
most common method of using the compounds was inhalation by smoking (80%),
followed by ingestion (20%). The vast majority of synthetic cannabinoid use was intentional (93%). 1
It’s been argued that the increasing availability of variants of synthetic cannabinoid
products; the higher toxicity of new variants;
and the increasing trends of use suggest that
synthetic cannabinoids pose an emerging public health threat. 1
As local trends in use of synthetic cannabinoids develop, outbreaks of individuals experiencing severe side effects may be detected. 2, 3
Given these trends, EMS crews are likely to
encounter patients whose mental status is
impacted by the use of spice and other synthetic cannabinoids.
The Hepatitis C virus (HVC) is a bloodborne
pathogen that’s primarily transmitted through
large or repeated percutaneous exposures to
infectious blood, such as injection/IV drug use
or needlestick injuries in healthcare settings. 4
The virus can also be spread through sex
with an HCV-infected person, sharing personal items contaminated with infectious
blood (such as razors or toothbrushes), or
other invasive healthcare procedures. 4
Injection drug use is, by far, the most significant risk factor. The CDC reported that
approximately one-third of injection drug users
aged 18–30 years are HCV-infected. 4
Reports of potential bloodborne pathogen
exposure require timely follow-up. Specifically,
both the source patient and employee must be
tested for HIV, hepatitis B and hepatitis C.
In the cases described above, once the patient
was known to be HCV-infected, the employee
was referred to the occupational health clinic
for ongoing follow-up.
There’s no current recommendation for
post-exposure prophylaxis to provide protection after exposure to hepatitis C infected
blood. CDC recommendations advise to test
the exposed healthcare worker within 48 hours
of exposure and then complete hepatitis C
RNA testing at least three weeks after exposure.
However, the source patient should be
immediately tested for HIV so that HIV-related post-exposure prophylaxis may be
started, if deemed necessary. 5 For this reason,
PCFR performs source patient and employee
baseline testing at the time of exposure.
IMPLICATIONS FOR EMS
Individuals partaking of inhaled or ingested
synthetic cannabinoids risk side effects
that may require EMS response. Due to
the increased likelihood of combative and
self-injurious behavior, these patients are likely
to have active bleeding. Behavioral effects of
the drug increase the likelihood that EMS care
providers will be exposed to the patient’s blood.
Patients engaging in smoking or ingesting
spice may be more likely to engage in other
lifestyle choices that increase the likelihood of
HCV transmission (e.g., injection drug use,
riskier sexual practices, unhygienic tattoo and
piercing practices, etc.).
EMS crews should remain alert
to a higher risk of exposure to
blood while providing care to these
patients. Standard precautions
should be used with all patients to
minimize the risk of exposure.
If the trend of excessive combativeness following synthetic cannabinoid use continues, local EMS
agencies may want to consider implementation of sedation protocols as a
means of pharmacological restraint
for these patients—if such a protocol
hasn’t yet been implemented. Agencies should work to establish a culture of safety
that supports and encourages reporting and
appropriate follow-up for all occupationally
related potential bloodborne pathogen exposures. JEMS
1. Law R, Shier J, Martin C, et al. Notes from the field: Increase in
reported adverse health effects related to synthetic cannabinoid
use—United States, January–May 2015. Morbid Mortal Wkly
Rep. 2015; 64( 22):618–619.
2. Drenzek C, Geller RJ, Steck A, et al. Notes from the field: Severe
illness associated with synthetic cannabinoid use–Brunswik,
Georgia, 2013. Morbid Mortal Wkly Rep. 2013; 62( 46):939.
3. Ghosh T, Harlihy R, Van Dyke M, et al. Notes from the field: Severe
illness associated with reported use of synthetic marijuana—
Colorado, August–September 2013. Morbid Mortal Wkly Rep.
2013; 62( 49):1016–1017.
4. Hepatitis C FAQs for health professionals: Transmission and symptoms. (Jan. 27, 2017.) Centers for Disease Control and Prevention.
Retrieved Feb. 18, 2017, from www.cdc.gov/hepatitis/hcv/hcv-
5. U.S. Public Health Service. Updated U.S. public health services
guidelines for the management of occupational exposures to
HBV, HCV, and HIV and recommendations for postexposure
prophylaxis. Morbid Mortal Wkly Rep. 2001; 50(RR11); 1–42.
Christine McGuire-Wolfe, PhD, CIC, CPH, EMT-P, serves as
the infection control officer for Pasco County (Fla.) Fire Rescue. She’s also an adjunct faculty member in the Infection
Control Program at the College of Public Health of the University of South Florida.
EMS crews are likely to
encounter patients whose
mental status is impacted
by the use of spice & other